Texas, 2020

Damaging Winds in Texas, August 16, 2020

August 16, 2020 · NWS OUN · 25 events in 7 counties and zones

A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:47 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 16, 1:47 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sun Aug 16 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 247 PM CDT Sun Aug 16 2020

There are three ongoing mechanisms for convection across the area
this afternoon. Convection is ongoing and developing along and
north of an outflow boundary across central into northwest
Oklahoma. The radar mosaic suggests an MCV north of the outflow
boundary, which may explain why convection is occuring well behind
the outflow boundary (i.e., another source of ascent).

This outflow boundary is merging with a remnant (somewhat
diffuse) boundary across south central Oklahoma (especially on the
western flank of the old boundary where northeasterly winds are
gustier). Additional showers and thunderstorms are developing
along this remnant boundary across southeast Oklahoma. Finally,
upslope flow across the High Plains is resulting in convection in
the Texas panhandle. These areas of convection will continue
through the evening hours (with a slow south and eastward
progression).

While effective bulk shear is marginal, moderate to high
instability (MLCAPE ~4000-4500 J/kg) will favor pulse-type severe
thunderstorms that could produce marginally severe hail and
downbursts (i.e., damaging wind gusts) with the most intense
cores. If storms can coalesce and develop any substantial cold
pools, that would also increase the potential for damaging wind
gusts.

Mahale

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 247 PM CDT Sun Aug 16 2020

Through the extended forecast, a highly-amplified mid-level ridge
will remain across the western United States (centered near the
Four Corners region). As a result, the hottest temperatures will
remain to the west of the Southern Plains. Temperatures will be
slightly cooler/less hot and dew points slightly lower than recent
days.

Northerly flow aloft across the Southern Plains may result in
occasional complexes of thunderstorms to approach at least
Northern Oklahoma (around the eastern periphery of the ridge).
Therefore, low probabilities were included for many of the
overnight/early morning hours across northwest/northern Oklahoma.
The highest probabilities for convection would be when embedded
shortwave troughs approach from the north (enhancing the effective
bulk shear), but predictability/timing on these waves is
uncertain. Nevertheless, most of the period should be dry with
seasonable temperatures.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sun Aug 16 2020

Widely scattered thunderstorms across northern Oklahoma
continue to build slowly southward. Through 20-21Z WWR/OKC
appear to have the best opportunity of being impacted by
thunderstorms with MVFR conditions (mainly visibility). By mid
to late afternoon, other storms may develop along a surface
boundary in southern Oklahoma.  Models suggest most storms
will remain away from most TAF sites. This evening and overnight,
mainly VFR conditions are anticipated with a chance to slight
chance of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  91  68  89 /  10  10   0   0
Hobart OK         69  94  68  93 /  20  10   0   0
Wichita Falls TX  71  93  71  94 /  30  20  10   0
Gage OK           66  92  64  92 /  30  10   0   0
Ponca City OK     67  91  66  88 /  10  10   0   0
Durant OK         72  94  71  95 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ031-032-039>043-
     045>048-050>052.

TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...06
Hazardous weather outlook, Aug 16, 2:34 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
334 PM CDT Sun Aug 16 2020

OKZ004>048-050>052-TXZ083>090-172045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
334 PM CDT Sun Aug 16 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Heat...
Heat index values of 105 to 110 are expected in southern Oklahoma
and western north Texas this afternoon.

.Thunderstorms...
There is a marginal risk of severe thunderstorms across most of
Oklahoma and all of north Texas through around 10 PM. In
Oklahoma, the marginal risk of severe storms is southwest of a
line from Medford to Guthrie to Holdenville. The strongest storms
will be capable of producing hail to the size of half dollars and
wind gusts of 60 mph. These thunderstorms will move south and
southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms will continue over western and
southwestern Oklahoma, and north Texas into Monday morning. A few
strong storms will be possible.

Low thunderstorm chances return to northwestern and western
Oklahoma late Tuesday night through early Wednesday morning, and
again late Thursday night through early Friday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 16, 4:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 W GOULD               34.67N 99.83W
08/16/2020  M59 MPH          HARMON             OK   MESONET

&&
Special weather statement, Aug 16, 4:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
541 PM CDT Sun Aug 16 2020

OKZ021-022-033>036-TXZ083-162330-
Harmon OK-Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
Hardeman TX-
541 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...Kiowa...southwestern
Washita...southeastern Beckham...Greer...Jackson and northern
Hardeman Counties Until 630 PM CDT...

AT 538 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 4 miles southwest of
Rocky to 8 miles south of Hollis, moving southeast at 35 MPH. Gusty
winds are likely to precede any thunderstorms.

HAZARDS INCLUDE...
Wind gusts 50 to 55 MPH...

Locations impacted include...
Altus, Hobart, Mangum, Hollis, Granite, Sentinel, Blair, Olustee,
Eldorado, Lone Wolf, Carter, Roosevelt, Gotebo, Martha, Rocky,
Willow, Gould, Elmer, Headrick and Friendship.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3497 10000 3536 9938 3503 9862 3495 9862
      3486 9877 3486 9882 3482 9883 3429 9962
      3452 10000
TIME...MOT...LOC 2238Z 326DEG 32KT 3510 9910 3457 9992

Mahale
Local storm report, Aug 16, 4:44 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 SE BURNEYVILLE        33.89N 97.28W
08/16/2020  M80 MPH          LOVE               OK   MESONET

&&
Special weather statement, Aug 16, 4:49 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
549 PM CDT Sun Aug 16 2020

OKZ045-TXZ090-162315-
Jefferson OK-Clay TX-
549 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jefferson and
northeastern Clay Counties Until 615 PM CDT...

AT 546 PM CDT, a strong thunderstorm was located near Terral, moving
southwest at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3376 9810 3394 9826 3404 9793 3390 9784
      3386 9791 3388 9794 3388 9796 3389 9798
      3383 9798
TIME...MOT...LOC 2246Z 56DEG 7KT 3393 9799

03
Local storm report, Aug 16, 4:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     3 W GOULD               34.67N 99.83W
08/16/2020  M67 MPH          HARMON             OK   MESONET

&&
Special weather statement, Aug 16, 4:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
554 PM CDT Sun Aug 16 2020

OKZ051-170000-
Marshall OK-
554 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Marshall County
Until 700 PM CDT...

AT 551 PM CDT, a strong thunderstorm was located near Little City,
moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Madill, Kingston, Woodville, Little City, eastern Lake Texoma and
Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3396 9684 3414 9676 3413 9659 3412 9658
      3411 9659 3410 9657 3407 9657 3401 9661
      3401 9662 3400 9662 3393 9664
TIME...MOT...LOC 2251Z 10DEG 7KT 3407 9668

03

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
August 16, 5:10 PM CST
Where
Hardeman County, 3.42 mi W of Goodlett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.940

Thunderstorm Wind, Foard

When
August 16, 5:23 PM CST
Where
Foard County, 0.57 mi E of Crowell
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.980, -99.710

Thunderstorm Wind, Hardeman

When
August 16, 5:28 PM CST
Where
Hardeman County, 1.5 mi NNW of Quanah
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
34.320, -99.750

Thunderstorm Wind, Wilbarger

When
August 16, 5:50 PM CST
Where
Wilbarger County, 3.69 mi ENE of Odell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.370, -99.360

Thunderstorm Wind, Wilbarger

When
August 16, 6:02 PM CST
Where
Wilbarger County, 0.9 mi SW of Vernon Wilbarger Arp
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.210, -99.290

Thunderstorm Wind, Baylor

When
August 16, 6:05 PM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.630, -99.300

Thunderstorm Wind, Baylor

When
August 16, 6:10 PM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.630, -99.300

Thunderstorm Wind, Baylor

When
August 16, 6:14 PM CST
Where
Baylor County, 3.5 mi S of Mabelle
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
33.620, -99.140

Thunderstorm Wind, Baylor

When
August 16, 6:25 PM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
33.630, -99.300

Thunderstorm Wind, Baylor

When
August 16, 6:25 PM CST
Where
Baylor County, 0.69 mi N of Seymour
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.600, -99.260

Roof blown off structure on main street in Seymour. Several tree limbs downed.

Thunderstorm Wind, Archer

When
August 16, 6:43 PM CST
Where
Archer County, 0.58 mi E of Archer City
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.590, -98.620

Roof blown off building and reported in the Archer City Fire Dept parking lot.

Thunderstorm Wind, Wichita

When
August 16, 6:43 PM CST
Where
Wichita County, Electra
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.030, -98.920

Downed power lines in Electra.

Thunderstorm Wind, Archer

When
August 16, 6:43 PM CST
Where
Archer County, 0.58 mi W of Archer City
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.590, -98.640

Thunderstorm Wind, Wichita

When
August 16, 6:44 PM CST
Where
Wichita County, 1.34 mi ESE of Haynesville
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
34.080, -98.900

Thunderstorm Wind, Archer

When
August 16, 7:00 PM CST
Where
Archer County, Windthorst
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Storm Chaser
Coordinates
33.580, -98.440

Several damaged signs and no power in town.

Thunderstorm Wind, Wichita

When
August 16, 7:00 PM CST
Where
Wichita County, 4.87 mi SW of Wichita Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
33.870, -98.560

Eight inch tree fell on house on Wyoming St.

Thunderstorm Wind, Wichita

When
August 16, 7:00 PM CST
Where
Wichita County, 3.18 mi WSW of Wichita Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.890, -98.540

Eight to ten inch branch of a large older tree broken and blocking road at 3500 block of Seymour road.

Thunderstorm Wind, Archer

When
August 16, 7:06 PM CST
Where
Archer County, 0.58 mi E of Archer City
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.590, -98.620

Roof damage along Hwy 79 and West Evergreen in Archer City.

Thunderstorm Wind, Clay

When
August 16, 7:14 PM CST
Where
Clay County, 2.68 mi ESE of Lake Arrowhead Dam
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
33.740, -98.330

Thunderstorm Wind, Wichita

When
August 16, 7:15 PM CST
Where
Wichita County, 4.88 mi SW of Wichita Falls
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.860, -98.550

Thunderstorm Wind, Archer

When
August 16, 7:19 PM CST
Where
Archer County, Archer City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.590, -98.630

Trees down at a home.

Thunderstorm Wind, Wichita

When
August 16, 7:30 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Thunderstorm Wind, Wichita

When
August 16, 7:30 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Thunderstorm Wind, Wichita

When
August 16, 7:30 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

Thunderstorm Wind, Wichita

When
August 16, 7:48 PM CST
Where
Wichita County, 3.26 mi SSW of Wichita Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.870, -98.520

Big tree limbs down on campus roads at Midwestern State University.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916633, 916634, 916636, 916638, 916639, 916640, 916641, 916642, 916699, 916815, 916816, 916817, 916824, 916825, 916818, 916819, 916820, 916821, 916826, 916827, 916822, 916828, 916829, 916830, 916823.